Alert archive / Nebraska / Tornado Warnings in 2011

Tornado Warning 81, NWS Omaha, NE

August 18, 2011Antelope County, Boone County, Madison County, Nebraska

NWS Omaha, NE issued this tornado warning at Aug 18, 2011, 6:57 PM CDT for Antelope County, Boone County, Madison County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 6:57 PM CDT (23:57 UTC)
Expired
Aug 18, 2011, 7:29 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Antelope County, NE, Boone County, NE, Madison County, NE

The radar

The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:23 PM CDTHAIL 0.88Tilden, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:27 PM CDTSevere Thunderstorm WatchSPC8 hr
Aug 18, 6:38 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WFUS53 KOAX 182357
TOROAX
NEC003-011-119-190045-
/O.NEW.KOAX.TO.W.0081.110818T2357Z-110819T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN ANTELOPE COUNTY IN NORTHEAST NEBRASKA...
  NORTHEASTERN BOONE COUNTY IN NORTHEAST NEBRASKA...
  NORTHWESTERN MADISON COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 745 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A CONFIRMED TORNADO 6 MILES NORTHWEST OF ELGIN...OR 38
  MILES WEST OF NORFOLK. DOPPLER RADAR SHOWED THIS TORNADO MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAIN TORNADO THREAT IN RURAL AREAS BETWEEN CLEARWATER AND SOUTH OF 
  CLEARWATER...ALSO BETWEEN ELGIN AND OAKDALE.  LARGE HAIL THREAT    
  MAINLY NORTH OF THE TORNADO THREAT AREA.  

THE WARNED AREA INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS
34 AND 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4225 9805 4212 9783 4209 9783 4209 9779
      4202 9768 4191 9776 4182 9790 4203 9828
TIME...MOT...LOC 2355Z 310DEG 22KT 4203 9812

$$

ZAPOTOCNY
1 follow-up statement
559 
WWUS53 KOAX 190029 RRA
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
729 PM CDT THU AUG 18 2011

NEC003-011-119-190037-
/O.CAN.KOAX.TO.W.0081.000000T0000Z-110819T0045Z/
BOONE NE-MADISON NE-ANTELOPE NE-
729 PM CDT THU AUG 18 2011

...THE TORNADO WARNING FOR SOUTHERN ANTELOPE...NORTHWESTERN MADISON
AND NORTHEASTERN BOONE COUNTIES IS CANCELLED...

THE TORNADO THREAT CONTINUES AND A NEW TORNADO WARNING HAS BEEN 
ISSUED FOR AREAS SLIGHTLY SOUTHEAST OF THE ORIGINAL WARNING AREA.  

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.  

LAT...LON 4225 9805 4212 9783 4209 9783 4209 9779
      4202 9768 4191 9776 4182 9790 4203 9828
TIME...MOT...LOC 0027Z 310DEG 22KT 4190 9792

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 18, 3:18 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 3:18 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 PM CDT THU AUG 18 2011

.DISCUSSION...

TONIGHT...
THE MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS...
ESPECIALLY PRIOR TO 1 AM CDT. ONGOING MESOSCALE CONVECTIVE SYSTEM
SHOULD CONTINUE TO EXPAND IN COVERAGE...THEN PUSH SOUTHEAST OUT OF
THE AREA. DECENT INSTABILITY WAS NOTED IN 18Z KOAX SOUNDING WITH
CAPE VALUES AROUND 3000 J/KG. PRECIPITABLE WATER VALUE WAS OVER
1.50 INCHES AND HAVE HAD SOME RAINFALL REPORTS OVER 1 INCH SO FAR.
SOUTHERLY WINDS SHOULD TURN MORE TOWARD THE EAST AND NORTHEAST
OVERNIGHT WITH LOWS 60 TO 65 NORTH AND MID TO UPPER 60S SOUTH.

TONIGHT THROUGH MID PART OF NEXT WEEK...
A FRONTAL BOUNDARY WILL SAG SOUTH
THROUGH THE AREA FRIDAY...BUT IT ONLY LOOKS LIKE A SLIGHT CHANCE
OF STORMS. THE 12Z NAM WAS FAIRLY AGGRESSIVE WITH DEVELOPMENT OF
STORMS NORTHEAST OF A LINE FROM KOFK TO KOMA FRIDAY AFTERNOON.
THAT SEEMED A BIT BULLISH BUT WILL MENTION SOME CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE AFTERNOON.

SEVERAL SHORTWAVE TROUGHS WILL MOVE ACROSS THE LOCAL AREA IN THE
NORTHWEST FLOW ALOFT FRIDAY NIGHT THROUGH SATURDAY. KEPT PREVIOUS
FAIRLY HIGH RAIN CHANCES GOING. TEMPERATURES WILL BE BELOW NORMAL
SATURDAY WITH HIGHS 75 TO 80 NORTH AND 80 TO 85 SOUTH. COOL HIGH
PRESSURE AND DRY CONDITIONS ARE EXPECTED TO BUILD IN FOR SATURDAY
NIGHT...WITH LOWS MOSTLY 60 TO 65 BUT SOME UPPER 50S POSSIBLE
(ESPECIALLY NORTH).

THE PATTERN WILL REMAIN SOMEWHAT UNSETTLED SUNDAY NIGHT INTO
MONDAY NIGHT WITH NORTHWEST FLOW CONTINUING. IT DOES APPEAR THAT
THE 500 MB RIDGE WILL EXPAND EAST FROM THE ROCKIES AND INTO THE
PLAINS WHICH COULD PUSH TEMPERATURES (ESPECIALLY HIGHS) TO ABOVE
NORMAL LEVELS NEXT WEEK. THE 12Z ECMWF SHOWED A FAIRLY DECENT
SHORTWAVE DROPPING DOWN INTO IOWA TUESDAY INTO WEDNESDAY. THE
GFS WAS NOT AS AGGRESSIVE SO FOR NOW WILL JUST KEEP AN EYE ON
THAT.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THUNDERSTORMS ARE MOST LIKELY TO AFFECT KOMA BUT MAY ALSO IMPACT
KLNK AND KOFK...MOSTLY PRIOR TO 05Z. SOME VISIBILITY REDUCTION
IS POSSIBLE TOWARD SUNRISE BUT SHOULD BECOME VFR BY MID MORNING.
MVFR CEILINGS APPEAR POSSIBLE FRIDAY AFTERNOON...MAINLY AT KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MILLER
Hazardous weather outlook, Aug 18, 4:15 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT THU AUG 18 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
415 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THIS EVENING FOR MUCH
OF THE AREA. SCATTERED THUNDERSTORMS SHOULD CONTINUE. SOME STORMS
WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN IS
ALSO EXPECTED...WITH SOME SPOTS POSSIBLY RECEIVING OVER 2 INCHES.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE AREA
FRIDAY AFTERNOON...BUT SEVERE WEATHER IS NOT LIKELY.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FROM FRIDAY EVENING
THROUGH SATURDAY EVENING. AT THIS TIME...SEVERE THUNDERSTORMS ARE
NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS ARE
EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD SHOULD PASS ALONG ANY OCCURRENCES OF HAIL...
DAMAGING WINDS OR FLASH FLOODING.

MILLER

In the hours before

Local storm report, Aug 18, 6:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
608 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 S STANTON             40.92N 95.10W
08/18/2011  E2.75 INCH       MONTGOMERY         IA   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, Aug 18, 6:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
613 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 N VILLISCA            40.99N 94.98W
08/18/2011  E1.00 INCH       MONTGOMERY         IA   TRAINED SPOTTER

            WINDS ESTIMATED AT 70 MPH.

&&

LANDSVORK
Local storm report, Aug 18, 6:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          CLEARWATER              42.17N 98.19W
08/18/2011                   ANTELOPE           NE   FIRE DEPT/RESCUE

&&

LANDSVORK
Local storm report, Aug 18, 6:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             WOODBINE                41.74N 95.71W
08/18/2011  E1.00 INCH       HARRISON           IA   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE

&&

MILLER
Local storm report, Aug 18, 6:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             9 N ORCHARD             42.47N 98.24W
08/18/2011  E1.75 INCH       KNOX               NE   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, Aug 18, 6:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     TEKAMAH                 41.78N 96.22W
08/18/2011  M59 MPH          BURT               NE   ASOS

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:32 PM CDTSevere Thunderstorm WarningOAXKnox43 min
Aug 18, 12:56 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce49 min
Aug 18, 1:22 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Wayne53 min
Aug 18, 3:14 PM CDTSevere Thunderstorm WarningOAXCedar46 min
Aug 18, 3:44 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington46 min
Aug 18, 3:57 PM CDTSevere Thunderstorm WarningOAXPierce, Wayne63 min
Aug 18, 3:59 PM CDTSevere Thunderstorm WarningOAXCedar20 min
Aug 18, 4:17 PM CDTSevere Thunderstorm WarningOAXBurt, Washington43 min
Aug 18, 4:48 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox57 min
Aug 18, 4:53 PM CDTSevere Thunderstorm WarningOAXThurston52 min
Aug 18, 4:56 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington49 min
Aug 18, 5:20 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy40 min
Aug 18, 5:25 PM CDTTornado WarningOAXAntelope50 min
Aug 18, 5:28 PM CDTSevere Thunderstorm WarningOAXCedar47 min
Aug 18, 5:37 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce38 min
Aug 18, 5:41 PM CDTFlash Flood WarningOAXDouglas, Washington5 hr
Aug 18, 5:43 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston47 min
Aug 18, 5:50 PM CDTFlash Flood WarningOAXThurston6 hr
Aug 18, 6:01 PM CDTTornado WarningOAXAntelope, Knox44 min
Aug 18, 6:08 PM CDTTornado WarningOAXAntelope52 min
Aug 18, 6:15 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston, Wayne45 min
Aug 18, 6:25 PM CDTFlash Flood WarningOAXAntelope3 hr
Aug 18, 6:42 PM CDTSevere Thunderstorm WarningOAXBurt, Washington48 min
Aug 18, 6:56 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Thurston33 min

Nearby

Tornado Warnings in Nebraska, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.